West Virginia, 2016

Wildfire in West Virginia, April 6 to 7, 2016

April 6 to 7, 2016 · NWS RLX · 1 event in 1 county or zone

Warm temperatures, low relative humidities, winds, and recent dry conditions combined to help brush fires persist. A fire in Boone County affected a wooden transmission structure in the Van vicinity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Warm temperatures, low relative humidities, winds, and recent dry conditions combined to help brush fires persist. A fire in Boone County affected a wooden transmission structure in the Van vicinity. This caused a large electrical outage, that even affected the larger communities of Danville and Madison. The Wharton Community Center and a shelter near Madison and Danville were opened as a shelter.

Colder and wetter weather arrived for the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 6, 8:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 6, 8:53 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
953 AM EDT WED APR 6 2016

.SYNOPSIS...
WARMER/WINDY AND DRY WEDNESDAY. MOISTURE INCREASES WITH COLD
FRONT WEDNESDAY NIGHT. COLDER THURSDAY INTO SATURDAY WITH ROUNDS
OF RAIN/SNOW SHOWERS. MILDER SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
945 AM UPDATE...

FORECAST ON TRACK THUS FAR. SOME HOLDOUTS IN THE HOLLOWS REGARDING
LACK OF MIXING BUT FULLY EXPECT THAT TO CHANGE IN THE NEXT HOUR AS
EVERYONE GETS THE BOOST IN TEMPS AND WIND. FIRE SPS REMAINS FOR
ALL COUNTIES EXCEPT SE OH. TIMING OF FRONT AND PRECIP ON TRACK.
DO FEEL THE INITIAL PRECIP WILL HELP TO INCREASE THE EFFICIENCY
OF MOMENTUM TRANSFER FOR SOME BRIEF GUSTS TO 40 KTS
POSSIBLE...ESPECIALLY OVER SE OH LATER THIS AFTERNOON.

PREVIOUS DISCUSSION BELOW...

DRY...WARM AND WINDY TODAY...WITH SURFACE HIGH PRESSURE TO THE
EAST...AND A STRONG SOUTHERLY FLOW SETTING UP ACROSS THE AREA OUT
AHEAD OF AN APPROACHING LOW AND ASSOCIATED COLD FRONT. 00Z
WEDNESDAY SOUNDING OUT OF ILN INDICATED VERY DRY AIR AT LOWER AND
MID LEVELS OF THE ATMOSPHERE...AND AM EXPECTING FOR DRIER
AIR...ALONG WITH GUSTY WINDS...TO MIX DOWN DURING PEAK HEATING
HOURS. CONTINUED TREND OF GOING A BIT BELOW GUIDANCE ON THE DEW
POINTS TODAY...PARTICULARLY ACROSS SOUTHWEST VA...AND WEST
VIRGINIA. AS A RESULT...AM CONCERNED ABOUT FIRE WEATHER...AND ITS
POSSIBLE THAT A FEW SPOTS...PARTICULARLY ACROSS WEST VIRGINIA AND
SOUTHWEST VIRGINIA COULD GET CLOSE TO OR TOUCH RED FLAG CRITERIA.
FOR NOW...WILL ISSUE AN SPS FOR WEST VIRGINIA...NORTHEAST KY AND
SOUTHWEST VA TO HIGHLIGHT THIS CONCERN...AND HAVE THE DAY SHIFT
COORDINATE WITH LOCAL FORESTRY FOLKS ON ANY RED FLAG ISSUES.
ALTHOUGH IT WILL BE DRY AND WINDY ACROSS SOUTHEAST OHIO...MOISTURE
WILL INCREASE ACROSS SOUTHEAST OHIO AND NORTHEAST KY A LITTLE
QUICKER TODAY THAN AREAS TO THE EAST...SO WILL LEAVE SOUTHEAST
OHIO OUT OF AN SPS FOR NOW.

PRECIPITATION ASSOCIATED WITH AFOREMENTIONED LOW WILL ARRIVE IN
WESTERN ZONES LATE TONIGHT. STILL FIGURING ON AT LEAST A BRIEF
DELAY IN PRECIPITATION ACTUALLY HITTING THE GROUND DUE TO DRY
AIR...AND THIS COULD HELP TO BRING A FEW DECENT GUSTS TO THE
SURFACE AT THE START. FRONTAL BOUNDARY SHOULD BE TO THE EAST OF
THE CWA BY THE END OF THE PERIOD...WITH THE POSSIBILITY OF A RAIN
SNOW MIX ACROSS THE HIGHER ELEVATIONS...GENERALLY ABOVE 3500 FEET
AS COLDER AIR FILTERS IN. OTHER THING TO NOTE IS SOME WEAK
INSTABILITY AS THE FRONT PUSHES EAST...AND ADDED A SLIGHT CHANCE
OF THUNDER...MAINLY ACROSS SOUTHEAST OHIO...NE KY...SOUTHERN WEST
VA AND SOUTHWEST VA LATER TONIGHT WITH FRONTAL PASSAGE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
COLD FRONT ARRIVES THURSDAY BRINGING LIGHT SNOW SHOWERS TO THE
MTNS AND RAIN TO THE LOWLANDS. MAY EVEN SEE AN ISOLATED
THUNDERSTORM AS MID LEVEL LAPSE RATES STEEPEN AND A FEW HUNDRED
J/KG OF CAPE FORM IN BETWEEN CLOUD BREAKS IN POST FRONTAL SHOWERS.

IN BETWEEN SYSTEMS FRIDAY...THOUGH STILL ENCAPSULATED IN A BROAD
UPPER LEVEL TROUGH...SO MTN -SHSN WILL CONTINUE.

A REINFORCING COLD SHOT ARRIVES ON SATURDAY AS AN UPPER LEVEL
SHORT WAVE CREEPS INTO THE AREA KICKING OFF SNOW SHOWERS AREA WIDE
AND COULD EVEN SEE SOME MINOR ACCUMULATIONS IN THE LOWLANDS WHILE
THE MTNS RECEIVE A FEW INCHES OF APRIL SNOW. TEMPERATURES FALL
INTO THE MID TO LOWER 20S ON SATURDAY NIGHT...PERHAPS FLIRTING
WITH RECORD LOWS IN SOME PLACES.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
DRY SUNDAY WITH A MILDER AFTERNOON...AS WARM FRONTAL ACTION SETS
UP IN THE LOWER OHIO VALLEY.

HAVE CHANCE POPS WITH WARM FRONT SUNDAY NIGHT INTO MONDAY...MAINLY
FOR WESTERN AND NORTHERN COUNTIES....TRIED TO HOLD SOUTHEAST
COUNTIES...LIKE BKW VCNTY DRY THROUGH SUNDAY NIGHT...WITH THE LOWEST
CHANCE POPS MONDAY.

RAIN SHOWERS MOST LIKELY MONDAY NIGHT INTO TUESDAY. UNCERTAINTY
INCREASES TUESDAY...TRYING TO TIME DECREASING POP TREND. WPC MEDIUM
RANGE GROUP TRENDED TOWARD THE FASTER MORE PROGRESSIVE
ENSEMBLES...SO HAVE POPS LOWERING TUESDAY AFTERNOON FROM THE WEST.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR EXPECTED FOR MOST OF THE TAF PERIOD...THROUGH AT LEAST
02-03Z...WHEN WIDESPREAD MVFR CIGS WILL START TO DEVELOP...AS
-SHRA OVERSPREAD THE AREA FROM WEST TO EAST.

GUSTY SOUTHERLY WINDS WILL DEVELOP TODAY...MAINLY AFTER
15-16Z...WITH GUSTS 20-30 KTS POSSIBLE. SOME DECREASE IN WINDS
AFTER 03Z...ALTHOUGH STILL GUSTY WITH GUSTS IN THE TEENS TO LOWER
20 KT RANGE.

ISOLD IFR POSSIBLE MAINLY ACROSS THE MOUNTAINS INCLUDING AT SITES
KBKW AND KEKN...MAINLY AFTER 09Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING OF MVFR CIGS LATE TONIGHT MAY OCCUR
LATER THAN CURRENTLY FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR POSSIBLE IN PRECIPITATION THURSDAY AND THURSDAY NIGHT MAINLY
OVER THE MOUNTAINS.

&&

.FIRE WEATHER...
VERY DRY AIR AT LOWER AND MID LEVELS OF THE ATMOSPHERE...WILL MIX
DOWN TO THE SURFACE DURING PEAK HEATING HOURS TODAY. RELATIVE
HUMIDITIES ARE EXPECTED TO BOTTOM OUT IN THE 20 PERCENT RANGE
ACROSS MOST OF WEST VIRGINIA AND SOUTHWEST VIRGINIA...WITH UPPER
20 TO LOWER 30 PERCENT RELATIVE HUMIDITIES EXPECTED ACROSS
NORTHEAST KENTUCKY AND SOUTHEAST OHIO. IN ADDITION...STRONG
SOUTHERLY WINDS WILL DEVELOP...WITH SUSTAINED WINDS IN THE LOWER
TO MID TEENS AND GUSTS IN THE 20S.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JW/SL
NEAR TERM...SL/30
SHORT TERM...JW
LONG TERM...KTB
AVIATION...SL

FIRE WEATHER...
Hazardous weather outlook, Apr 6, 2:51 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
351 AM EDT WED APR 6 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-070800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR-
351 AM EDT WED APR 6 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER SHOT OF COLD AIR IS EXPECTED FOR FRIDAY AND
SATURDAY...WITH MORE FREEZING TEMPERATURES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ035>038-046-047-070800-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
351 AM EDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IF ROUNDS OF SNOW SHOWERS BECOME MORE ENHANCED...THERE
IS THE POSSIBILITY OF SOME WINTER WEATHER ADVISORIES FRIDAY
AND/OR FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Boone

When
April 6, 10:00 AM EST to April 7, 8:00 AM EST
Where
Boone forecast zone
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618369.